The latest research shows that 46 percent of Americans have at least one family member or close friend who has struggled with drug addiction. This is a nationwide problem, but more so with those seeking drug rehab in California.
If you’re part of this group, you know that it’s not always easy to tell when someone is dealing with addiction. It’s also not easy to tell when someone has gone too far and is suffering from issues like drug toxicity and overdose.
The more you know about this condition and its symptoms, the better able you’ll be to help your loved one.
Read on to learn about some of the most well-known signs of drug toxicity.
What Is Drug Toxicity?
Drug toxicity is a common issue among people struggling with drug addiction. It occurs when an individual has too much of a particular drug accumulated in their bloodstream. This accumulation can result in a variety of adverse effects.
Drug toxicity may occur when a person has consumed a dose of a drug that is too high for them to handle.
It may also occur when the person’s liver and/or kidneys are unable to function properly and get the drug out of the bloodstream. This can cause it to buildup over time until it starts to cause problems.
Signs of Drug Toxicity
It’s not always easy to tell whether someone is experiencing drug toxicity. The following are some of the most common symptoms that you might notice, though:
Changes in Vital Signs
Changes in a person’s vital signs are common among those dealing with drug toxicity.
They may have a very high or low body temperature, or their respiratory (breath) rate might be very fast or very slow. They may experience changes in their blood pressure, too.
Loss of Consciousness
Someone who’s experiencing drug toxicity is likely to feel very sleepy and confused. They may lose consciousness altogether, too, or even fall into a coma. This can be very dangerous, especially if the person vomits and then breathes the vomit into their lungs — this is known as aspiration.
Changes in the skin can be attributed to drug toxicity, too. You might notice that a person is sweating profusely and has cold, clammy skin. They might also have very dry skin that is warm to the touch.
In some cases, individuals can experience seizures when they overconsume drugs or experience drug toxicity. Seizures can be very dangerous and can precede other issues — such as a loss of consciousness.
Your loved one could also hurt themselves if they have a seizure when no one is around to help them. For example, they could hit their head on a piece of furniture and experience further damage as a result.
Severe digestive issues are common when someone is suffering from drug toxicity, too. A person might experience intense abdominal pain and nausea.
They may also vomit or have diarrhea.
Sometimes, vomiting and diarrhea are so severe that there is blood in their vomit or bowel movements. If these issues go unaddressed, it can actually cause organ damage or even be life-threatening.
What to Do if You Notice These Signs
If you notice that someone is experiencing signs of drug toxicity, it’s important to take action as soon as you can.
The faster you respond to the situation, the greater their chances are of surviving the incident and avoid long-term health problems (such as brain damage from a lack of oxygen being delivered to the brain).
The following are some steps you should take to make sure your loved one is okay if they start to exhibit any of the symptoms listed above:
Check Their Responsiveness
If you come across a loved one and they appear to have lost consciousness, the first thing to do is check their responsiveness. Rub your knuckles across their breastbone — press hard — and call their name to see if they respond. Check to see if they are breathing, too.
Perform Rescue Breathing
If they do not respond and don’t appear to be breathing, perform rescue breathing.
To do this, tilt their head back and lift their chin. Then, pinch their nose so it stays closed, then cover their lips with yours and deliver two quick breaths. After this, deliver one long breath every five seconds.
It’s important to call 911 right away, too. Don’t wait for the drugs to wear off or for your loved one to regain consciousness. The sooner you get medical professionals on the scene, the better.
Put Them on Their Side
If your loved one is unconscious but is breathing on their own, turn them on their side. That way, if they vomit, they won’t aspirate it.
Don’t Feed Them
If your loved one is conscious, don’t try to force them to eat or drink anything. It’s especially important not to try and give them stimulants like coffee. This could cause a more severe reaction and make things worse.
Don’t Put Them Under Water
Don’t try to put them under a shower, either. This will result in a sudden change in body temperature which could, in turn, put them into a state of shock.
Keep Them Awake
If your loved one is conscious when you find them or if they wake up, try to keep them that way. Don’t let them go back to sleep.
Don’t Encourage Them to Throw Up
Don’t try to force your loved on to throw up. If they throw up on their own, turn them on their side, but don’t try to make them. They could end up choking as a result.
Stay with Them
Stay by your loved one’s side until help arrives. If you have to leave them to get the phone or meet emergency responders, make sure they’re lying on their side in the recovery position.
Try to gather information on the situation, too. Find out what drugs they consumed and in what amounts. This will be helpful to the emergency responders and hospital staff.
Get Addiction Help Today
Now that you know more about the common signs of drug toxicity, you’ll be better able to help a family or loved one who is struggling with drug addiction.
It’s important to also know what to do after they’re stable, though.
If you have a loved one who’s struggling with addiction and has suffered from drug toxicity, they need to seek help from a reputable addiction recovery treatment center.
To learn more about our addiction recovery services, contact us at Addiction Recovery Centers today.